Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 192, NWS Grand Forks, ND

August 24, 2006Barnes County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 24, 2006, 4:58 PM CDT for Barnes County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2006, 4:58 PM CDT (21:58 UTC)
Expired
Aug 24, 2006, 6:00 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 85 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 5:56 PM CDTHAIL 0.884 W Leal, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 3:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2789 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 242159
SVRFGF
NDC003-242300-
/O.NEW.KFGF.SV.W.0192.060824T2158Z-060824T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
458 PM CDT THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARNES COUNTY IN SOUTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF VALLEY CITY...

* UNTIL 600 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED NEAR
  SPIRITWOOD LAKE...OR 28 MILES WEST OF VALLEY CITY...MOVING TO THE
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEAL AT 510 PM CDT
  8 MILES NORTH OF ECKELSON AT 515 PM CDT
  ROGERS AT 520 PM CDT
  BALD HILL DAM AT 525 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4722 9845 4672 9842 4669 9772 4722 9774

$$

JA/PA
2 follow-up statements
000 
WWUS53 KFGF 242228
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
528 PM CDT THU AUG 24 2006

NDC003-242300-
/O.CON.KFGF.SV.W.0192.000000T0000Z-060824T2300Z/
BARNES ND-
528 PM CDT THU AUG 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR BARNES COUNTY...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED NEAR
ROGERS...OR 15 MILES NORTHWEST OF VALLEY CITY...MOVING TO THE EAST AT
30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BALD HILL DAM BY 535 PM CDT
  9 MILES SOUTH OF PILLSBURY BY 600 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR WEST CENTRAL MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 1100 PM CDT THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND
SOUTHEAST NORTH DAKOTA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4721 9841 4674 9840 4682 9772 4722 9774

$$

JA/PA
000 
WWUS53 KFGF 242257
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
557 PM CDT THU AUG 24 2006

NDC003-242307-
/O.EXP.KFGF.SV.W.0192.000000T0000Z-060824T2300Z/
BARNES ND-
557 PM CDT THU AUG 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR BARNES COUNTY WILL EXPIRE AT
600 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 600 PM CDT. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR WEST CENTRAL MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 1100 PM CDT THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND
SOUTHEAST NORTH DAKOTA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4721 9841 4674 9840 4682 9772 4722 9774

$$

JA/PA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:40 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 24, 1:40 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
140 PM CDT THU AUG 24 2006

.CURRENT OBSERVATIONAL OVERVIEW...
18Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER CENTRAL SOUTH DAKOTA
WITH ASSOCIATED WARM FRONT EVIDENT ACROSS MINNESOTA/IOWA BORDER. IN
ADDITION INVERTED TROUGH WAS SITUATED ACROSS THE CENTRAL DAKOTAS.
LATEST WATER VAPOR IMAGERY SHOWED MEAN 500MB TROUGH OF LOW PRESSURE
FROM SASK PROVINCE INTO THE WESTERN DAKOTAS WITH ATTENDANT 250MB
90KT JET MAX PUNCHING NORTHEAST INTO CENTRAL DAKOTAS. EXAMINATION
OF RADAR MOSAIC SHOWED TWO DISTINCT AREAS OF CONVECTION FIRING. THE
FIRST AREA WAS ACROSS CENTRAL DAKOTAS IN ASSOCIATION WITH UPPER LEVEL
JET AND FAVORABLE LEFT EXIT REGION HELPING TO INDUCE OVERALL LARGE
SCALE ASCENT. THE SECOND AREA WAS OVER SOUTHERN MINNESOTA IN CONJUNCTION
WITH WARM FRONT AND ENHANCED WAA/LOW LEVEL CONVERGENCE INTERACTING WITH
SFC BASED MODERATE INSTABILITY.

.SHORT TERM (TONIGHT-SUNDAY)...
MAIN FORECAST CHALLENGES CENTER ON CONVECTIVE CHANCES WITH RESPECT
TO AREAL COVERAGE/INTENSITY/HEAVY RAIN POTENTIAL WITH CURRENT AND
IMPENDING CONVECTION WITH UPSTREAM 500MB TROUGH. WILL USE GFS FOR
FORECAST PACKAGE WITH MODEL HAVING FAIRLY GOOD HANDLE WITH SURFACE
AND UPPER LEVEL FEATURES. BASED ON LATEST TRENDS AND PROGGED MODEL
DATA EXPECT CONVECTION TO INCREASE IN COVERAGE DURING THE REMAINDER
OF THIS AFTERNOON/EVENING. THIS IDEA IS SUPPORTED BY CURRENT SEVERE
WATCH 742 THAT COVERS PORTIONS OF CWFA GENERALLY WEST OF A DEVILS
LAKE TO FARGO TO PARK RAPIDS LINE. BASED ON PROJECTED MOVEMENT OF
INVERTED TROUGH EASTWARD ACROSS CWFA LATE THIS AFTERNOON AND THIS
EVENING HAVE BLANKETED ENTIRE CWFA WITH LIKELY POPS WITH SEVERE
WORDING FOR POTENTIAL LARGE HAIL AND DAMAGING WINDS WITH ISOLATED
POTENTIAL FOR TORNADOES WITH BORDERING SOUTH DAKOTA COUNTIES. IN
ADDITION STORMS WILL HAVE FAIRLY IMPRESSIVE PWAT VALUES TO THRIVE
OFF OF RAISING THE POTENTIAL FOR SOME LOCALIZED FLASH FLOODING
ESPECIALLY OUT WEST IN THE DEVILS LAKE BASIN WHERE FLASH FLOOD
GUIDANCE IS SOMEWHAT LOWER. LATER TONIGHT AND FRIDAY SYSTEM
BECOMES VERTICALLY STACKED NEAR LAKE WINNIPEG PUTTING CWFA INTO
DEEP LAYERED CYCLONIC FLOW WITH FORECAST SOUNDINGS PROJECTING
SLOW EROSION OF CLOUDS/CONVECTION BY FRIDAY EVENING. MORE TRANQUIL
CONDITIONS WITH NEAR SEASONABLE TEMPS APPEAR IN THE WORKS FOR THE
UPCOMING WEEKEND.

.LONG TERM (MON-THU)...
NOT A LOT OF TIME TO DEVOTE TO THE LONG RANGE FORECAST TODAY WITH
SEVERE WEATHER IN THE AREA. 500MB PATTERN LOOKS LIKE EITHER A RIDGE
OVER THE FA OR DEVELOPING SOUTHWEST FLOW. AT THE SFC...THERE LOOKS
TO BE A FRONTAL BOUNDARY OVER THE NORTHERN PLAINS LATER ON (AROUND
THU)...BUT FOR THE MOST PART IT STAYS WEST OF OUR FA. THEREFORE WILL
KEEP THE FORECAST DRY WITH TEMPERATURES NEAR NORMAL.

&&

.AVIATION...
TOUGH JOB TO TRY TO TIME ANY THUNDER ACTIVITY INTO THE KFAR/KGFK/KBJI
AIRPORTS. WILL GENERALLY BRING THE MENTION INTO KFAR FIRST...AND
THEREFORE KBJI LAST. BOUNDARY MAY WEAKEN AND WASH OUT SOMEWHAT AS IT
GETS NEAR KBJI...SO KEPT FOG AND LOWER CLOUDS FOR FRI MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE WATCH 742 UNTIL 9PM ALONG AND WEST OF A DEVILS LAKE TO FARGO LINE.
MN...SEVERE WATCH 742 UNTIL 9PM ALONG AND SOUTH OF A PARK RAPIDS LINE.

BERG/GODON
Hazardous weather outlook, Aug 24, 12:25 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1225 PM CDT THU AUG 24 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251730-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1225 PM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT FOR ACTIVITY SHOULD OCCUR BETWEEN THE
HOURS OF NOON AND 9PM THIS EVENING. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS HOWEVER AN ISOLATED TORNADO CANNOT BE
RULED OUT BY THE SOUTH DAKOTA BORDER AND ADJACENT MINNESOTA
COUNTIES. IN ADDITION THE STRONGER STORMS WILL HAVE THE POTENTIAL
TO PRODUCE TORRENTIAL DOWNPOURS RESULTING IN LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING IN EASTERN NORTH DAKOTA
AND NORTHWEST MINNESOTA. THE THREAT FOR THUNDERSTORMS WILL MOVE
EAST OF THE REGION BY FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BERG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:20 AM CDTFlash Flood WatchFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.